Tylenol (acetaminophen) is the leading cause of liver failure in the United States. Every year, Tylenol is responsible for about 450 deaths, 26,000 hospitalizations, and 1,600 cases of liver failure that require a liver transplant. More than half of these cases are accidental. In August 2013, the FDA also warned that Tylenol is associated with rare but life-threatening skin reactions.
UPDATE: 1st Federal Tylenol Liver Damage Trial Set for September
June 27, 2016 — With over 200 lawsuits now filed in federal court, the first federal “bellwether” trial over the risk of liver failure from Tylenol has been scheduled for September 19 in Pennsylvania. Click here to read more.
October 19, 2015 — The first Tylenol lawsuit has ended in a win for Johnson & Johnson. Click here to read more.
October 15, 2015 — New court documents describe a previously-unreported lobbying campaign launched by McNeil to prevent the FDA from restricting over-the-counter Tylenol. Click here to read more.
August 13, 2015 — The FDA has endorsed flow-restrictors on pediatric liquid medicines containing acetaminophen to help prevent accidental overdoses. Click here to read more.
July 28, 2015 — A woman who took Tylenol developed a life-threatening skin reaction known as Stevens-Johnson Syndrome and suffered burns covering 40% of her body. Click here to read more.
April 24, 2015 — The manufacturer of Mucinex has issued a recall for about 1.5 million bottles because the label may have incorrect information about active ingredients, such as acetaminophen. Click here to read more.
January 30, 2015 — The first “bellwether” trial involving liver failure caused by Tylenol has been set for June 22, 2015 by a federal judge overseeing over 160 lawsuits. Click here to read more.
November 6, 2014 — Overdoses of acetaminophen, the painkiller in Tylenol and hundreds of over-the-counter medications, send 80,000 Americans to the emergency room every year. Click here to read more.
October 7, 2014 — The FDA is recommending clearer labels on over-the-counter liquid acetaminophen products for children, which they hope will reduce the number of liver injuries from accidental overdoses. Click here to read more.
July 28, 2014 — The Lancet has published a study finding that Tylenol (acetaminophen) is no better than a placebo at treating low-back pain, which suggests the risk of liver damage might outweigh the benefits for certain patients. Click here to read more.
June 4, 2014 — In a consumer update, the FDA is warning that there is no reliable method of predicting who is vulnerable to liver damage from Tylenol. Overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise. With acetaminophen overdoses, some people get a more severe reaction than others. Click here to read more.
May 23, 2014 — Courthouse News reports that Bayer is facing a lawsuit from a woman who used Alka-Seltzer Plus Cough & Cold Formula with acetaminophen and developed Stevens-Johnson Syndrome (SJS), a life-threatening skin reaction. Click here to read more.
May 1, 2014 — Doctors and pharmacists should no longer prescribe or dispense prescriptions for combination-painkillers containing more than 325-mg of acetaminophen, according to a safety reminder issued by the FDA. Click here to read more.
February 24, 2014 — JAMA Pediatrics has published a study linking the use of Tylenol (acetaminophen) during pregnancy to an increased risk of having a baby with attention-deficit hyperactivity disorder (ADHD), or a related brain and behavior problem called hyperkinetic disorder (HKD). Click here to read more.
January 15, 2014 — FDA announces that doses of acetaminophen in prescription painkillers are now restricted to 325-mg per pill or capsule to reduce the risk of accidental overdoses, which can cause deadly liver failure. Click here to read more.
September 26, 2013 — Investigative researchers from ProPublica have found that accidental overdoses of Tylenol result in about 150 deaths per year. From 2001 until 2011, researchers estimated that 1,567 deaths were caused by accidental Tylenol overdoses. Click here to read more.
September 3, 2013 — A red cap with new warnings about the risk of liver damage will be added to Tylenol products beginning next month. Click here to read more.
July 15, 2013 — Study of Tylenol overdoses finds that victims with liver failure have a poorer prognosis than non-drug induced liver failure. Click here to read more.
July 2, 2013 — Master Complaint filed in MDL, litigation continues to grow. Click here to read more.
June 20, 2013 — Tylenol lawsuits have been centralized in a federal Multi-District Litigation. Click here to read more.
January 22, 2013 — Plaintiffs have requested the centralization of 28 pending Tylenol lawsuits into a Multi-District Litigation (MDL) in one federal court in Pennsylvania. Click here to read more.
September 17, 2012 — Tylenol has been associated with an increased risk of hearing loss. Click here to read more.
May 25, 2012 — A new study presented at a conference today has found that 2.5% of hospital patients are given overdoses of Tylenol (acetaminophen) on at least one day during their stay at the hospital. The researchers found that the patients were typically not blood tested to check liver function, which suggests that there is little awareness of the problem.
What is Tylenol?
Tylenol (acetaminophen) is one of the most popular, widely-used medications in the world, taken to treat mild to moderate pain, reduce fever, and for cough, cold, and flu. Acetaminophen is also an ingredient in hundreds of medications that are available over-the-counter (OTC) or in prescription-strength. Tylenol was initially approved by the U.S. Food and Drug Administration (FDA) in 1951. Because it has a relatively long history, many people may be unaware that it has recently been linked to high numbers of liver injuries, including liver damage (hepatotoxicity).
FDA Warns of Tylenol Liver Damage, Liver Failure
In January 2011, the FDA announced that they were requiring drug manufacturers to limit the amount of acetaminophen to 325-mg per tablet. Drug-makers voluntarily lowered the recommended daily dose from 4,000-mg to 3,000-mg (about 6 Extra Strength Tylenol with 500-mg per tablet). The FDA also required manufacturers to update the safety label to warn of the risk of severe liver injury from Tylenol overdoses.
Because of continuous reports of severe liver injury, the FDA added a “Black Box” warning to the label, which is the agency’s strongest warning for prescription drugs. The FDA found that Tylenol overdoses were most common in people who:
- Took more than 4,000-mg of Tylenol in a 24-hour period
- Took more than one type of medication containing acetaminophen
- Drank alcohol while taking acetaminophen
The FDA decided to give manufacturers three years to change the amount of acetaminophen in their products. This means that there are currently medications on the shelves that contain more than the recommended amount of acetaminophen.
Study of Tylenol and Liver Damage
In a study published in the Journal of the American Medical Association, 145 patients were given either a placebo or 4,000-mg of Tylenol (the maximum recommended daily amount), once per day for two weeks. At the end of the study, subjects who had taken Tylenol had 33-44% higher levels of a liver enzyme called ALT that indicates liver damage. In one person, the ALT levels were 10-times the normal limit. The study found that taking the recommended daily dose of Tylenol for two weeks can cause mild to moderate liver injury.
- How does Tylenol cause liver damage?
- How much Tylenol can cause an overdose?
- What is the treatment for a Tylenol overdose?
- Can you reverse liver damage from Tylenol?
Tylenol and acetaminophen overdoses are the most common cause of liver failure in the United States. They can cause permanent liver damage, liver failure, and death. Every year, 30,000 people overdose on acetaminophen, according to the American Association of Poison Control Centers. People who have liver failure will need to have a liver transplant. There is a long waiting list for liver transplants, and the medical expenses are extraordinarily high. However, without treatment, severe liver damage will cause death.
Even Small Tylenol Overdoses Can Damage Liver
One of the leading causes of Tylenol-induced liver damage or failure is staggered overdoses. In November 2011, a study published in the British Journal of Pharmacology found that 25% of severe acetaminophen liver injuries were caused by small overdoses staggered over a long period of time. People who had suffered many small overdoses were less likely to go to the hospital, and more likely to suffer severe complications, such as renal failure, brain damage, and death.
What is APAP?
One reason why many people unintentionally overdose on Tylenol is because they take more than one medication containing acetaminophen. Acetaminophen is sometimes listed as “APAP,” which could be confusing.
APAP is an abbreviation for “N-Acetyl-Para-Amino-Phenol.” This long name is the name of the Tylenol molecule.
Unfortunately, calling acetaminophen “APAP” can cause confusion. Most people are unaware that APAP and acetaminophen are the same thing. This can lead to unintentional overdoses, which is a leading cause of Tylenol liver damage and liver failure.
What medications list acetaminophen as APAP? Vicodin, Percocet, Tylenol with Codeine, and more.
Serious Side Effects of Tylenol
- Allergic reactions
- Liver damage
- Liver failure
- Liver transplant
- Stevens-Johnson Syndrome (SJS)
- Toxic Epidermal Necrolysis (TEN)